Texas, 2023Wildfire in Texas, August 6 to 14, 2023
August 6 to 14, 2023 · NWS FWD · 2 events in 2 counties and zones
The Double Back Fire in Johnson County burned a total of 1320 acres in an area southwest of Godley. The Craft Fire burned 1112 acres in northeast Jack County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Double Back Fire in Johnson County burned a total of 1320 acres in an area southwest of Godley. The Craft Fire burned 1112 acres in northeast Jack County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 6, 1:09 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 6, 1:09 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
209 PM CDT Sun Aug 6 2023
...New Long Term...
.SHORT TERM... /Issued 108 PM CDT Sun Aug 6 2023/
/This Afternoon Through Monday/
The outflow boundary that invaded portions of North Texas this
morning is now undetectable in surface observations, as south
winds have returned to all areas. However, the KFWS radar is still
picking up on a lingering boundary now retreating north, stretching
roughly from Bowie into southern Hunt County. While a stray
shower or storm can't be entirely ruled out along the boundary
this afternoon, chances will remain rather slim, and we'll
exclude any mention in the forecast for now. Otherwise, hot
weather will continue for the remainder of the day with high
temperatures climbing to 100-110 degrees across the region.
With the center of a mid-level ridge now displaced to our west,
subtle northwest flow has returned aloft. As a result, the passage
of a shortwave trough will usher a weak cold front south of the
Red River on Monday. Unfortunately, this boundary is expected to
stall somewhere across North Texas, and only a lucky few will see
a brief reprieve from triple digit heat. This will primarily be
along the Red River Valley where high temperatures will only
reach into the mid 90s. The front may also serve as a focus for
widely scattered showers and thunderstorms Monday afternoon,
generally near and north of the I-20 corridor. Don't get your
hopes up too much though, as most locations will unfortunately
remain dry. Across the rest of the region, it'll be another hot
and rain-free day with temperatures climbing to 102-108 degrees.
A partial extension of the current Excessive Heat Warning is
likely through tomorrow, but we'll be assessing this further over
the next couple of hours.
Barnes
&&
.LONG TERM... /NEW/
/Monday Night and Beyond/
Key Messages:
1. Low rain chances (20-40%) for locations along/north of I-20
Monday night into Tuesday morning.
2. Excessive heat will continue through the week with extensions
to heat headlines likely.
3. Elevated to near-critical fire weather conditions will persist
through the week, especially along/west of I-35. The fire threat
may increase toward the middle of the week as winds strengthen.
Rain chances increase across North Texas Monday night into Tuesday
morning as a compact shortwave pushes east-southeastward out of
Colorado and into portions of the Southern Plains. Increasing low-
level moisture in response to the frontal boundary gradually
lifting northward will also aid in shower and thunderstorm
development during the overnight hours across Oklahoma. Some of
this convective activity may make it into portions of North Texas
with the highest rain chances near the Red River Valley (30-40%)
with lower chances (~20%) closer to the I-20 corridor. Additional
isolated thunderstorms may develop across North Texas Tuesday
afternoon during peak heating in the vicinity of any residual
outflow boundaries. Gusty winds and lightning will be the main
hazards with any thunderstorms that do develop. Low chances for
rain (less than 20%) will exist during each overnight-early
morning time frame through the remainder of the work week for far
North Texas as the subtropical jet remains well-positioned for
overnight MCS activity across portions of Kansas and Oklahoma.
Although rain chances have finally returned to the forecast,
unfortunately most locations across North and Central Texas will
likely remain dry. Excessive heat will continue to be a concern
through the week and into the weekend across as the region remains
on the northern periphery of a mid-level ridge. By next weekend,
deterministic and ensemble guidance ultimately redevelops the
ridge across the region, shunting the best rain chances further
north and east into portions of the Central Plains and the
Southeast CONUS. Widespread temperatures in the 103-108 degree
range are expected through the week with heat indices peaking at
108-114 degrees. Extensions to current heat headlines are likely.
Persistent drought and above-normal temperatures will keep
elevated to near-critical fire weather conditions across the
region, especially along/west of the I-35 corridor. Wetting
rainfall may offer some relief to 1-hr and 10-hr fuels across
parts of North Texas, but forecasted ERC values greater than the
97th percentile across portions of the Cross Timbers and Eastern
Hill Country PSAs highlight an environment ripe for wildfire
starts. Stronger south-southwesterly surface winds (15-20 mph
gusting to 30 mph) developing in response to low pressure
progressing across Oklahoma may increase the fire threat toward
the middle of the week. Avoid any outdoor activities that may lead
to fire starts as conditions will be supportive of rapid wildfire
growth and spread this week, especially along/west of I-35 where
minimum relative humidity is expected to fall into the 20-25%
range each afternoon.
Langfeld
&&
.AVIATION... /Issued 108 PM CDT Sun Aug 6 2023/
/18Z TAFs/
VFR and south winds around 10-15 knots will continue through the
period. A lingering outflow boundary from this morning's showers
and storms in Oklahoma is draped across North Texas from NW to SE,
including northern portions of the DFW Metroplex. While chances
for storm development near this boundary are low, a stray shower
or storm can't be entirely ruled out this afternoon. However,
better chances for showers and storms will exist Monday afternoon,
but coverage will still be limited, and confidence isn't high
enough to include a mention in the TAF for now. Additionally, a
weak cold front could bring a NE wind shift to D10 terminals
Monday afternoon, but uncertainty in the southward progress of
this boundary remains high at this time.
Barnes
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 84 102 80 102 82 / 0 20 20 10 10
Waco 80 105 79 104 78 / 0 0 5 0 0
Paris 79 93 72 93 77 / 5 30 40 40 10
Denton 79 101 76 102 80 / 0 20 30 10 10
McKinney 79 97 75 98 79 / 0 20 20 20 10
Dallas 84 103 80 103 81 / 0 20 20 10 10
Terrell 80 101 77 101 78 / 0 20 20 10 10
Corsicana 81 104 79 104 79 / 0 5 5 5 5
Temple 79 105 77 104 77 / 0 0 0 0 0
Mineral Wells 79 105 76 106 79 / 0 20 20 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.
&&
Hazardous weather outlook, Aug 6, 1:34 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
234 PM CDT Sun Aug 6 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
234 PM CDT Sun Aug 6 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Triple-digit temperatures and dangerously high heat index values will
result in a high risk for heat-related illnesses today.
Elevated fire weather conditions persist area-wide today despite
lighter wind speeds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Triple digit temperatures and dangerously high heat index values will
continue the potential for heat related illnesses each afternoon
across most areas.
Elevated to critical fire weather conditions will continue through
the upcoming week as hot, dry, and breezy conditions persist.
Isolated to widely scattered storms are possible across parts of
North Texas Monday through Tuesday afternoon. Gusty winds will be
possible with any stronger storms that develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Johnson
- When
- August 6, 3:50 PM CST to August 14, 11:00 AM CST
- Where
- Johnson forecast zone
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
The Double Back Fire burned 1320 acres in an area southwest of Godley. Three outbuildings were reported lost in the fire.
Wildfire, Jack
- When
- August 8, 6:00 PM CST to August 10, 6:00 PM CST
- Where
- Jack forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
The Craft Fire burned 1112 acres in Jack County, approximately 10 miles northeast of Jacksboro off Highway 59.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 6, 20232 deaths · 2 injured · $119,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Alabama, August 6, 2023$246,000 · 56 kt wind · 78 events
- Tornadoes and Flash Flooding in Illinois, August 6 to 7, 2023EF2 · 29 events
- Excessive Heat in Florida, August 6 to 9, 202383 events
- Damaging Winds in Georgia, August 6, 2023$50,000 · 60 kt wind · 49 events
- Damaging Winds in South Carolina, August 6 to 7, 2023$18,000 · 60 kt wind · 63 events
- Flash Flood and Hail in Indiana, August 6 to 7, 2023$145,000 · 1 in hail · 7 events
- Heat in Texas, August 6 to 10, 202352 events
- Tornadoes and Damaging Winds in Indiana, August 6 to 7, 2023EF1 · 24 events
- Excessive Heat and Heat in Texas, August 6 to 10, 202344 events
- Damaging Winds in Illinois, August 6 to 7, 2023$48,000 · 56 kt wind · 4 events
- Excessive Heat in Louisiana, August 6, 202336 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139135, 1139137.